Effect of sildenafil on the anticonvulsant action of classical and second-generation antiepileptic drugs in maximal electroshock-induced seizures in mice

Epilepsia. 2010 Aug;51(8):1552-9. doi: 10.1111/j.1528-1167.2009.02485.x. Epub 2010 Jan 7.

Abstract

Purpose: The goal of the present study was to evaluate the effects of sildenafil on the threshold for electrically induced seizures in mice. In addition, interactions between sildenafil and classical and second-generation antiepileptic drugs (AEDs), that is, carbamazepine (CBZ), phenobarbital (PB), phenytoin (PHT), valproate (VPA), lamotrigine (LTG), topiramate (TPM), and oxcarbazepine (OXC) were evaluated.

Methods: Two electroconvulsive tests were used: maximal electroshock seizure threshold (MEST) and maximal electroshock seizure (MES) tests in mice. Acute adverse effects of the studied combinations were investigated in the chimney test, step-through passive avoidance task, and grip-strength test. Total brain and free plasma concentrations of AEDs were also determined.

Results: Sildenafil raised the threshold for electroconvulsions in a dose-dependent manner. It also increased the anticonvulsant activity of CBZ, VPA, and TPM in the MES test, whereas the activity of the remaining AEDs was not significantly changed. Sildenafil increased total brain and free (protein unbound) plasma CBZ concentrations and total brain VPA concentration. Neither sildenafil nor its coadministration with the studied AEDs affected motor coordination and long-term memory in mice. Interestingly, sildenafil dose-dependently enhanced the skeletal muscle strength in mice, although combinations of sildenafil with AEDs were ineffective in this respect.

Conclusions: Sildenafil significantly raised the threshold for electroconvulsions in mice without any impairment of motor performance and long-term memory, but it enhanced muscle strength. Treatment of patients on CBZ or VPA with sildenafil may not be recommended due to pharmacokinetic interactions. Coadministration of sildenafil with other AEDs, especially with TPM, seems to be a reasonable choice.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Animals
  • Anticonvulsants / classification*
  • Anticonvulsants / therapeutic use*
  • Avoidance Learning / drug effects
  • Dose-Response Relationship, Drug
  • Drug Interactions
  • Electroshock / adverse effects
  • Male
  • Memory / drug effects
  • Mice
  • Movement Disorders / drug therapy
  • Movement Disorders / etiology
  • Muscle Strength / drug effects
  • Phosphodiesterase Inhibitors / metabolism
  • Phosphodiesterase Inhibitors / therapeutic use*
  • Piperazines / metabolism
  • Piperazines / therapeutic use*
  • Psychomotor Performance / drug effects
  • Purines / metabolism
  • Purines / therapeutic use
  • Seizures / blood
  • Seizures / drug therapy*
  • Seizures / etiology
  • Sildenafil Citrate
  • Sulfones / metabolism
  • Sulfones / therapeutic use*

Substances

  • Anticonvulsants
  • Phosphodiesterase Inhibitors
  • Piperazines
  • Purines
  • Sulfones
  • Sildenafil Citrate